Tornadoes · United States · Illinois · 2017

EF1 tornado, Delhi to Piasa, Illinois, April 29, 2017

From Delhi to Piasa, this EF1 tornado ran 2.4 miles across Jersey and Macoupin counties on April 29, 2017, touching down at 4:02 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 29, 2017
Touchdown
4:02 PM CDT (21:02 UTC)
Lifted
4:05 PM CDT (21:05 UTC)
On the ground
3 minutes
Path length
2.4 miles (3.8 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Counties
Jersey and Macoupin counties
Touchdown point
39.071, -90.172
Lift-off point
39.090, -90.136
Record number
1704291502-01

The damage survey

3 damage points were recorded along this path by NWS LSX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.

  • Numerous trees uprooted, snapped and twisted.
  • Garage destroyed with debris tossed hundreds of yards to the northeast. Other damage on the property included many trees snapped at the base or uprooted. The residence suffered minor roof damage, blown out windows and other minor damage.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A strong spring storm system brought multiple rounds of thunderstorms and heavy rain to the southeast half of Missouri during the weekend of April 29th-30th. Rainfall totals surpassed nine inches in some locations and this led to flash flooding and historic flooding along some of the tributaries of the Missouri and Mississippi Rivers. Areas along the Meramec River were especially hard hit as new records were set at Steelville, Sullivan, and Eureka. The previous records had just recently been set during the late December flooding of 2015. Two major highways, I-44 and I-55 were shut down for a number of days due to the record river flooding from this event. A few thunderstorms also became severe during the afternoon of April 29th, with two weak tornadoes documented.

A weak tornado developed in east central Jersey County, about two tenths of a mile north of Oak Rest Lane, just west of intersection with Oak Rest Road. It travelled to the northeast, crossing Crystal Lake Road just south of Lards Road. Most of the damage to this point was minimal. As it crossed Oak Rest Road, it caused extensive tree damage with numerous trees uprooted, snapped and twisted. The tornado then moved across a field and caused EF1 damage to a property on Gun Club Road, just west of Stonebrooke Drive. Here at least a dozen mature trees were snapped and twisted. The detached garage was destroyed and the single family home had minor damage including windows broken out of the house. The tornado continued northeast for about half a mile before crossing into Macoupin County, 3 miles north of Brighton.

After the tornado crossed into Macoupin County, it continued to the northeast. It crossed Illinois Routes 111/267 just south of intersection with Bachman Road. In this location it broke off numerous large tree limbs as it crossed Bachman Road. Then the tornado dissipated two tenths of a mile north of Bachman Road, about 3.4 miles north of Brighton. Damage was rated EF0 in Macoupin County. Overall, the tornado was rated EF1 with a path length of 2.36 miles and a max path width of 50 yards.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

6 minutes of warning. NWS LSX issued a tornado warning for this county at 20:56 UTC, 6 minutes before the tornado touched down, in force until 21:12 UTC.

Issued (UTC)ExpiredProductOffice
20:24 UTC21:15 UTCSevere Thunderstorm WarningLSX
20:56 UTC21:12 UTCTornado WarningLSX
21:03 UTC21:25 UTCSevere Thunderstorm WarningLSX
22:20 UTC06:15 UTCFlash Flood WarningLSX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at Apr 29, 3:49 PM CDT, 13 minutes earlier.

Area forecast discussion, Apr 29, 3:49 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
349 PM CDT Sat Apr 29 2017

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 348 PM CDT Sat Apr 29 2017

Main severe weather threat and significant flash flood threat will
be the remainder of this afternoon into tonight. The warm front
continues to lift northwestward and was wavering from southwest/
south central IL into the St. Louis region into southeast MO at 20Z.
The air mass on the warm side of this boundary is becoming
increasingly unstable with SBCAPE of 1000+ J/KG, and as the
advancing QLCS interacts with the boundary/low level shear and
accompanying surface based instability, we should see our greatest
severe weather potential. The highest rainfall rates will also be
attendant with the ongoing thunderstorms across eastern MO and
eventually into southwest IL, and accordingly this will result in
the greatest flash flood threat.  In the wake of the QLCS/MCS, the
ascent will be less but the high PW air mass will contribute to
moderate rainfall rates and moderate amounts this evening into the
overnight hours in the large and growing trailing stratiform rain
region. Embedded convection in the trailing region could also
produce occasionally higher rain rates and thus a continued threat
of flash flooding.

The upper low/trof will lift northeast through the Plains on Sunday
with nearly vertically stacked lows and a east/northeast sweeping
cold front/occluded front. This front will be located near the MS
River by 00Z Monday. Additional showers and thunderstorms are
expected through the day along and ahead of the frontal boundary,
especially across eastern MO into western IL. Relatively quick
overall storm motions should keep high rainfall rates with the
thunderstorms short-lived at any given location. Some severe weather
potential will also exist with the storms across eastern MO into IL,
especially in the afternoon when instability should be maximized.

The flash flood watch and threat will continue until the rain ends
on Sunday evening, however the GREATEST flash flood threat will be
through tonight.

Glass

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 348 PM CDT Sat Apr 29 2017

As vertically stacked system lifts northward through Iowa Sunday
night, cold front to slide east through forecast area, exiting after
06z Monday. Should see ongoing strong to severe storms weaken and
move out of area Sunday evening. Timing still looks good, so feel
that ending time of flash flood watch is good. Region to get dry
slotted briefly before wrap around showers move in on back side of
system.

Colder air to filter in for Monday with highs only between 50 and 60
degrees. Isolated to scattered showers to move out by Monday
evening.

Dry conditions to return from Monday night through Tuesday before
next system moves in beginning Tuesday night. Overrunning showers to
develop and spread eastward north of a stationary front just south
of the MO/AR border. Activity to increase in coverage late Tuesday
night and Wednesday as several waves move along boundary. System to
exit region with precipitation tapering off during the day on
Thursday. Dry and moderating temperatures to return to the region
for the last part of the work week and into the weekend.

Byrd
&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1237 PM CDT Sat Apr 29 2017

The warm front remains across southeast MO and southern IL at
midday and is slowly lifting northward. There is now a temporary
lull in showers and thunderstorms across the metro St. Louis
region, while showers and thunderstorms continue to impact
central MO including KCOU and west central MO including KUIN. I
don't foresee any big changes for KCOU and KUIN as showers and
thunderstorms will continue to impact those terminals with
predominately IFR flight conditions through the remainder of the
afternoon. Pending unforeseen earlier development, the next round
of showers and thunderstorms is expected to impact the metro St.
Louis terminals around 21Z. I think the overall amount of thunder
will diminish through the evening, with predominately rain/showers
late evening and overnight. Several waves of thunderstorms will
then be possible again on Sunday. Flight conditions will continue
to vary from MVFR to IFR.

SPECIFICS FOR KSTL:

Anticipating a lull in thunderstorms until around 21z, then
another round of strong thunderstorms with heavy rain and high
winds will impact the terminal. Thunderstorms should last into the
early evening and then steady showers/rain will continue from the
later evening through the overnight hours. Several waves of thunderstorms
will then be possible again on Sunday. Flight conditions will
continue to vary from MVFR to IFR.

Glass
&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     62  74  48  58 / 100  80  30  20
Quincy          48  68  45  51 / 100  80  30  30
Columbia        55  69  43  56 / 100  80  30  30
Jefferson City  58  71  44  58 / 100  80  30  30
Salem           66  77  50  57 / 100  80  50  10
Farmington      66  72  46  59 / 100  80  20  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through late Sunday night for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
     Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Reynolds
     MO-Saint Charles MO-Saint Francois MO-Saint Louis City MO-
     Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.

IL...Flash Flood Watch through late Sunday night for Bond IL-Calhoun
     IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Pike IL-
     Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Apr 29, 4:25 AM CDT, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
425 AM CDT Sat Apr 29 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-300930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
425 AM CDT Sat Apr 29 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Some severe thunderstorms are expected today and tonight,
especially across southeast Missouri and southwest Illinois.
Large hail and damaging winds will be the primary threat, although
isolated tornadoes will be possible as well.  Heavy rain is also
expected today and tonight and a flash flood watch continues for
most of the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe thunderstorms will be possible Sunday and Sunday evening,
particularly across southeast Missouri and southwest Illinois.

A heavy rainfall event will persist through Sunday evening. A
flash flood watch continues in effect for most of the forecast
area until late Sunday night. A total of 3 to 5 inches of
rainfall is forecast with locally higher amounts possible,
especially along Interstate 44 in Missouri and Interstate 55 in
Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight. Spotters are
encouraged to report any severe weather or significant rainfall
amounts and flooding, if observed, to the National Weather
Service.

GKS

In the hours before

Local storm report, Apr 29, 3:01 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
301 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HEAVY RAIN       ASHLAND                 38.77N  92.26W
04/29/2017  M4.93 INCH       BOONE              MO   TRAINED SPOTTER

            STORM TOTAL RAINFALL SINCE 500 AM.

&&

EVENT NUMBER LSX1700371

MDR
Local storm report, Apr 29, 3:45 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             BRIDGETON               38.77N  90.43W
04/29/2017  E1.00 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700372

MDR
Local storm report, Apr 29, 3:52 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
352 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     2 NE KAMPVILLE          38.87N 90.52W
04/29/2017                   ST. CHARLES        MO   AMATEUR RADIO

            CARS AND BOATS OVERTURNED AT INTERSECTION OF
            DWYER AND CHURCH ROADS.

&&

JPG
Local storm report, Apr 29, 3:54 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
354 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             FLORISSANT              38.80N  90.32W
04/29/2017  E0.50 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700373

MDR
Local storm report, Apr 29, 3:56 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
356 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TSTM WND DMG     FLORISSANT              38.80N  90.32W
04/29/2017                   ST. LOUIS          MO   TRAINED SPOTTER

            1-FOOT DIAMETER TREE TOPPLED.

&&

EVENT NUMBER LSX1700374

MDR
Local storm report, Apr 29, 3:58 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
358 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             FLORISSANT              38.80N  90.32W
04/29/2017  E0.25 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            PEA-SIZED HAIL.

&&

EVENT NUMBER LSX1700375

MDR

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

9.0 hours before the tornado, 178 km from the path. April 29, 2017.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -83956, lifted condensation level 776 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-04-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 242 square meters per square second, 0 to 6 km bulk shear 61 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-83956 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
61 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
568 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.0 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

3.0 hours after it, 178 km from the path. April 30, 2017.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN 0, lifted condensation level 434 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-04-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 549 square meters per square second, 0 to 6 km bulk shear 71 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
3 J/kg
Mixed-layer LCL
434 m above ground
0-6 km bulk shear
71 kt
0-1 km bulk shear
38 kt
0-1 km storm-relative helicity
549 m²/s²
0-3 km storm-relative helicity
930 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
0.2 K/km

Open this sounding in Storm Lab

The radar

The St Louis radar (KLSX), 62 km away, was scanning. The volume nearest the touchdown began at 20:57 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:48 UTCTSTM WND DMG4 Ese ElsahJersey, ILPOWER LINE AND TREES DOWN ACROSS THE GREAT RIVER RD NEAR LOCKHAVEN RD, BLOCKING TRAFFIC IN BOTH DIRECTIONS. AMEREN ON SCENE NOW.
20:50 UTCTSTM WND DMG4 Ese ElsahJersey, ILTHE NWS CONDUCTED A DAMAGE SURVEY OF THE PIASA MARINA WHERE DAMAGE OCCURRED TO SEVERAL BOAT DOCKS, AN UNOCCUPIED BUILDING, AND SOME SURROUNDING TREES. THE SURVEY CONCLUDED THIS DAMAGE WAS THE RESULT OF A MICROBURST WITH
20:54 UTCTSTM WND DMG3 W FranklinMorgan, ILPOWER LINES DOWN FROM THUNDERSTORM
21:02 UTCTORNADO2 W Miles StationJersey, ILA WEAK TORNADO CAUSED DAMAGE TO TREES AND THREE RESIDENCES NEAR THE JERSEY/MACOUPIN COUNTY BORDER. THE DAMAGE WAS RATED EF1 WITH MAXIMUM WINDS OF 90 MPH AND A WIDTH OF 50 YARDS.
21:05 UTCTSTM WND DMGAltonMadison, ILNUMEROUS TREE LIMBS AND A FEW TREES TWISTED, UPROOTED AND BROKEN AROUND TOWN.
21:05 UTCHAIL 0.7AltonMadison, IL
21:06 UTCHAIL 0.25AltonMadison, IL
21:08 UTCTSTM WND DMG2 W Miles StationMacoupin, ILNUMEROUS TREE LIMBS DOWN AND A FEW TREES TWISTED AND BROKEN. POSSIBLE TORNADO.
21:08 UTCTSTM WND DMGBrightonMacoupin, ILTREES/POWER LINES DOWN IN BRIGHTON AND MEDORA AREA.
21:15 UTCHAIL 0.5FosterburgMadison, IL
21:25 UTCTSTM WND DMG2 Sw FarmersvilleMontgomery, ILMETAL ROOF BLOWN OFF. POWER POLES SNAPPED OFF.
21:26 UTCTSTM WND DMG1 W FarmersvilleMontgomery, ILCONSTRUCTION TRAILER FLIPPED OVER ON ITS SIDE.
21:26 UTCHAIL 0.5Bunker HillMacoupin, IL
21:27 UTCTSTM WND DMG1 N FarmersvilleMontgomery, ILMULTIPLE TREES UPROOTED.
21:28 UTCTSTM WND DMGFarmersvilleMontgomery, ILTREE UPROOTED ONTO HOME CAUSING DAMAGE.
21:48 UTCTSTM WND DMG1 Ene FarmersvilleMontgomery, IL2 SEMI TRUCKS BLOWN OVER ON I-55 BETWEEN MILE MARKERS 72 AND 73.
21:48 UTCTSTM WND DMG1 Ne FarmersvilleMontgomery, IL2 SEMI TRUCKS BLOWN OVER ON I-55 BETWEEN MILE MARKERS 72 AND 73.
21:49 UTCHAIL 0.88LivingstonMadison, IL
21:54 UTCTSTM WND GST 62HarvelMontgomery, IL
21:54 UTCHAIL 1HarvelMontgomery, IL
21:55 UTCTSTM WND GST 57VirdenMacoupin, ILWIND GUST 1 MILE EAST OF VIRDEN
21:55 UTCTSTM WND GST 57VirdenMacoupin, ILWIND GUST 1 MILE EAST OF VIRDEN.
22:04 UTCTSTM WND DMGLitchfieldMontgomery, ILPOWER LINES DOWN 1 MILE EAST OF LITCHFIELD.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of April 29, 2017

17 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 292:24 PM CDTEF1Natchitoches Parish, LA2.0290$200,000
April 293:16 PM CDTEF1Boone, AR1.91001$400,000
April 293:31 PM CDTEF0Saint Charles, MO3.9100
April 294:15 PM CDTEF0Van Zandt, TX1.6100
April 294:17 PM CDTEF1Sequoyah, OK7.3600$20,000
April 294:20 PM CDTEF0Morgan, IL0.710
April 294:57 PM CDTEF1Crawford, AR5.5300$50,000
April 295:10 PM CDTEF0Van Zandt, TX1.875$60,000
April 295:29 PM CDTEF4Canton tornado, TX21.41,760225$1.2 million
April 295:51 PM CDTEF2Henderson, TX11.710010$600,000
April 296:08 PM CDTEF3Van Zandt, TX39.71,760224$670,000
April 296:32 PM CDTEF0Hopkins, TX8.6100$10,000
April 297:13 PM CDTEF0Van Zandt, TX0.980$5,000
April 298:45 PM CDTEF1Smith, TX3.0570$25,000
April 298:48 PM CDTEF1Wood, TX0.3190$30,000
April 2912:37 AM CDTEF1White, AR5.9100$80,000
April 2912:57 AM CDTEF1Woodruff, AR0.880$5,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.